Alert archive / Maine / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 64, NWS Gray, ME
NWS Gray, ME issued this severe thunderstorm warning at Aug 3, 2012, 7:20 PM EDT for Lincoln County, Sagadahoc County, Maine. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 3, 2012, 7:20 PM EDT (23:20 UTC)
- Expired
- Aug 3, 2012, 7:45 PM EDT
- In force
- 25 min
- Issued by
- NWS Gray, ME
- Area
- Storm-based polygon
Counties Lincoln County, ME, Sagadahoc County, ME
The radar
The Portland,ME radar (KGYX), 54 km from the middle of the area, began a volume at 23:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Gray, ME (KGYX), launched 12:00Z, 11.3 hours before the alert went out and 54 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 230 J/kg
- Mixed-layer CIN
- -142 J/kg
- Mixed-layer LCL
- 1233 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 106 m²/s²
- 0-3 km storm-relative helicity
- 122 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
002
WUUS51 KGYX 032320
SVRGYX
MEC015-023-032345-
/O.NEW.KGYX.SV.W.0064.120803T2320Z-120803T2345Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAY ME
720 PM EDT FRI AUG 3 2012
THE NATIONAL WEATHER SERVICE IN GRAY MAINE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CENTRAL SAGADAHOC COUNTY IN SOUTH CENTRAL MAINE...
CENTRAL LINCOLN COUNTY IN SOUTH CENTRAL MAINE...
* UNTIL 745 PM EDT...
* AT 716 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM 8 MILES SOUTHEAST OF GARDINER
TO 10 MILES NORTHWEST OF WISCASSET... AND MOVING SOUTHEAST AT 20
MPH.
* SOME LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
WISCASSET.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...1-877-633-6772...WHEN YOU CAN DO SO SAFELY.
&&
LAT...LON 4408 6941 4402 6958 4395 6980 4405 6989
4413 6964
TIME...MOT...LOC 2320Z 294DEG 17KT 4411 6969 4408 6978
4406 6983
$$
SJCWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 6:26 PM EDT, 54 minutes earlier.
Area forecast discussion, Aug 3, 6:26 PM EDT, 54 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAY ME 626 PM EDT FRI AUG 3 2012 .SYNOPSIS... AN APPROACHING COLD FRONT WILL STALL OVER THE REGION TONIGHT... BRINGING A CHANCE FOR SHOWERS AND THUNDERSTORMS. HOT AND HUMID CONDITIONS WILL CONTINUE TOMORROW AND SUNDAY. A STRONGER COLD FRONT WILL CROSS THE REGION LATE SUNDAY NIGHT OR MONDAY BRINGING ADDITIONAL SHOWERS AND THUNDERSTORMS TO THE AREA. HIGH PRESSURE BUILDS OVER THE REGION MONDAY THROUGH WEDNESDAY WITH DRIER CONDITIONS EXPECTED. && .NEAR TERM /UNTIL 6 AM SATURDAY MORNING/... UPDATE...WILL TWEAK POPS A BIT AND ENTER OBSERVED TEMPS AND DEWPOINTS. PREV DISC...WEAK FRONTAL BOUNDARY APPROACHING THE AREA THIS AFTERNOON FROM THE NORTHWEST. VISIBLE SATELLITE IMAGERY SHOWS DECENT CLEARING ACROSS MOST OF THE FORECAST AREA. MODIFIED 12Z KGYX SOUNDING INDICATES UPWARDS OF 2500J/KG WORTH OF CAPE TO WORK WITH. ALTHOUGH SHEAR IS WEAK...EXPECT SOME SCATTERED STORMS TO DEVELOP THIS AFTERNOON AND EVENING. SOME MAY BE STRONG ENOUGH TO REACH SEVERE LIMITS...BUT THEY SHOULD BE PRETTY ISOLATED. ONCE DIURNAL HEATING FADES CONVECTION SHOULD DIE OFF PRETTY QUICKLY. WITH DEWPOINTS STILL WELL INTO THE 60S...EXPECT FOG TO SET UP AGAIN ACROSS MUCH OF THE AREA. && .SHORT TERM /6 AM SATURDAY MORNING THROUGH SATURDAY NIGHT/... FOG AND STRATUS SHOULD BURN OFF DURING THE MORNING HOURS TOMORROW. FRONTAL BOUNDARY STALLED TO OUR SOUTH WILL START TO MAKE ITS WAY NORTHWARD AS A WEAK WARM FRONT. NOT MUCH LEFT IN THE WAY OF DYNAMICS WITH THE BOUNDARY AND SHOWERS AND THUNDERSTORMS MAY BE LIMITED TO WESTERN PORTIONS OF CWA AND THE MOUNTAINS. EXPECT CLEARING GOING INTO SATURDAY NIGHT. && .LONG TERM /SUNDAY THROUGH FRIDAY/... SOUTHERLY FLOW TRANSPORTS MORE MOISTURE INTO THE REGION ON SUNDAY IN ADVANCE OF AN APPROACHING TROUGH. WILL PROBABLY SEE FOG ALONG THE COAST WHICH MAY LAST INTO THE AFTERNOON ESPECIALLY ON THE MIDCOAST. OUTSIDE OF FOGGY AREAS... TEMPERATURES WILL WARM WELL INTO THE 80S. TIMING OF THE TROUGH AND ASSOCIATED COLD FRONT SEEM TO SUGGEST THAT PRECIPITATION WILL BE LATER IN ARRIVING. SHOULD SEE A CHANCE OF SHOWERS AND THUNDERSTORMS LATE SUNDAY AFTERNOON AND THROUGH SUNDAY NIGHT. THIS TIMING MEANS THE SEVERE WEATHER THREAT WILL BE MINIMIZED. HOWEVER... EVEN WITH THE PASSAGE DURING THE NIGHTTIME HOURS IN THE ABSENCE OF SURFACE BASED INSTABILITY... INSTABILITY ALOFT GENERATED BY THE TROUGH AND COLD ADVECTION ALOFT MAY BE ENOUGH TO KEEP THUNDERSTORMS GOING. SHEAR WOULD BE SUFFICIENT FOR SUPERCELLS AND BOWING MULTICELL STORMS GIVEN ENOUGH INSTABILITY. COLD FRONT MAKES A FULL PASSAGE THROUGH THE AREA BY MONDAY MORNING OR EARLY MONDAY AFTERNOON. MAY STILL SEE SOME SHOWERS AND STORMS LINGERING AHEAD OF THE FRONT THROUGH EARLY MONDAY. OTHERWISE WILL SEE A CLEARING AND DRYING TREND AS HIGH PRESSURE BUILDS IN FROM THE WEST. HIGH PRESSURE GENERALLY HOLDS THROUGH TUESDAY... ALTHOUGH A WEAK SHORTWAVE TROUGH CROSSES JUST NORTH OF THE INTERNATIONAL BORDER. ANOTHER SHORTWAVE TROUGH DIGS FURTHER SOUTH ON WEDNESDAY AND THURSDAY... WITH SHOWERS AND THUNDERSTORMS POSSIBLE PRIMARILY DURING THE AFTERNOON EACH DAY OVER INTERIOR LOCATIONS. && .AVIATION /00Z SATURDAY THROUGH WEDNESDAY/... SHORT TERM...EXPECT VFR CONDITIONS TO DETERIORATE TONIGHT TO IFR/LIFR CONDITIONS IN FOG. FOG WILL LIFT BY MID-MORNING TOMORROW WITH VFR CONDITIONS RETURNING AND REMAINING IN PLACE FOR THE REMAINDER OF THE SHORT TERM PERIOD. LONG TERM /SATURDAY NIGHT THROUGH TUESDAY/...WILL PROBABLY SEE FOG RETURN SATURDAY NIGHT INTO EARLY SUNDAY ALONG THE COAST. FOG WILL LINGER LONGEST ALONG THE MIDCOAST NEAR ROCKLAND AND MAY EVEN LAST THROUGH THE AFTERNOON. EXPECT SHOWERS AND THUNDERSTORMS LATE SUNDAY THROUGH EARLY MONDAY. GENERALLY VFR AFTER THE COLD FRONT MOVES THROUGH ON MONDAY THROUGH THE MIDDLE OF THE WEEK. && .MARINE... SHORT TERM /THROUGH SATURDAY...A WEAK FRONT DROPS INTO THE GULF OF MAINE ON FRIDAY BEFORE DISSIPATING. WINDS AND SEAS SHOULD REMAIN FAIRLY QUIET. LONG TERM /SATURDAY NIGHT THROUGH TUESDAY/...SOUTHERLY FLOW WILL INCREASE IN ADVANCE OF AN APPROACHING COLD FRONT ON SUNDAY. ALTHOUGH WINDS MAY STAY BELOW 25 KT... SEAS WILL GRADUALLY BUILD ON THE SOUTHERLY FETCH AND WAVE HEIGHTS MAY EXCEED 5 FEET. THE COLD FRONT WILL CROSS THE WATERS ON MONDAY WITH A RETURN TO MORE TRANQUIL CONDITIONS. && .GYX WATCHES/WARNINGS/ADVISORIES... ME...NONE. NH...NONE. MARINE...NONE. &&
Hazardous weather outlook, Aug 3, 3:17 PM EDT, 4 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAY ME 317 PM EDT FRI AUG 3 2012 MEZ007>009-012>014-018>028-NHZ001>010-013-014-041930- NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN OXFORD- SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR YORK- INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO- COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX-COASTAL WALDO- NORTHERN COOS-SOUTHERN COOS-NORTHERN GRAFTON-NORTHERN CARROLL- SOUTHERN GRAFTON-SOUTHERN CARROLL-SULLIVAN-MERRIMACK-BELKNAP- STRAFFORD-INTERIOR ROCKINGHAM-COASTAL ROCKINGHAM- 317 PM EDT FRI AUG 3 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW HAMPSHIRE...NORTHERN NEW HAMPSHIRE AND SOUTHEASTERN NEW HAMPSHIRE. .DAY ONE...THIS AFTERNOON AND TONIGHT. SCATTERED THUNDERSTORMS ARE EXPECTED TODAY. A COUPLE OF STORMS COULD PRODUCE HAIL AND GUSTY WINDS...ALONG WITH BRIEFLY HEAVY DOWNPOURS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ150>154-041930- STONINGTON ME TO PORT CLYDE ME OUT TO 25 NM-PENOBSCOT BAY- PORT CLYDE ME TO CAPE ELIZABETH ME OUT TO 25 NM-CASCO BAY- CAPE ELIZABETH ME TO MERRIMACK RIVER MA OUT TO 25 NM- 317 PM EDT FRI AUG 3 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CASCO BAY...PENOBSCOT BAY...THE COASTAL WATERS FROM CAPE ELIZABETH ME TO MERRIMACK RIVER MA...THE COASTAL WATERS FROM PORT CLYDE ME TO CAPE ELIZABETH ME AND THE COASTAL WATERS FROM STONINGTON ME TO PORT CLYDE ME. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Aug 3, 5:56 PM EDT, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
556 PM EDT FRI AUG 3 2012
MEZ012-020-032230-
ANDROSCOGGIN-SOUTHERN OXFORD-
556 PM EDT FRI AUG 3 2012
...STRONG THUNDERSTORMS WILL IMPACT ANDROSCOGGIN COUNTY AND OXFORD
COUNTY THROUGH 630 PM EDT...
AT 555 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 5 MILES WEST OF TURNER...MOVING
SOUTHEAST AT 20 MPH. THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN
AND AROUND LIVERMORE...TURNER...LEWISTON...AUBURN AND GREENE THROUGH
630 PM EDT.
SMALL HAIL UP TO HALF INCH IN DIAMETER...HEAVY DOWNPOURS...EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS UP TO 35 MPH ARE POSSIBLE
WITH THESE THUNDERSTORMS.
IF YOU ARE OUTDOORS AND STORMS APPROACH YOUR LOCATION...MOVE INDOORS
OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE MORE THAN 5
MILES AWAY FROM THE PARENT THUNDERSTORM.
LAT...LON 4409 7023 4424 7043 4435 7029 4427 7008
4424 7008
!SJCSpecial weather statement, Aug 3, 5:59 PM EDT, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAY ME 559 PM EDT FRI AUG 3 2012 NHZ005-032230- SOUTHERN GRAFTON- 559 PM EDT FRI AUG 3 2012 ...STRONG THUNDERSTORMS WILL IMPACT GRAFTON COUNTY THROUGH 630 PM EDT... AT 558 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED 6 MILES NORTHWEST OF ENFIELD...OR ABOUT 6 MILES NORTHEAST OF LEBANON...MOVING SOUTHEAST AT 20 MPH. THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND ENFIELD AND CANAAN THROUGH 630 PM EDT. SMALL HAIL UP TO HALF INCH IN DIAMETER...HEAVY DOWNPOURS...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS UP TO 35 MPH ARE POSSIBLE WITH THIS THUNDERSTORM. IF YOU ARE OUTDOORS AND STORMS APPROACH YOUR LOCATION...MOVE INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE MORE THAN 5 MILES AWAY FROM THE PARENT THUNDERSTORM. LAT...LON 4372 7193 4358 7205 4370 7227 4378 7220 SJC
Special weather statement, Aug 3, 6:30 PM EDT, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
630 PM EDT FRI AUG 3 2012
MEZ020-021-025-026-032300-
ANDROSCOGGIN-KENNEBEC-LINCOLN-SAGADAHOC-
630 PM EDT FRI AUG 3 2012
...STRONG THUNDERSTORMS WILL IMPACT ANDROSCOGGIN COUNTY...KENNEBEC
COUNTY...SAGADAHOC COUNTY AND LINCOLN COUNTY THROUGH 700 PM EDT...
AT 629 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 3 MILES NORTHWEST
OF AUGUSTA TO MONMOUTH TO 2 MILES SOUTHEAST OF GREENE TO 10 MILES
WEST OF GREENE...MOVING SOUTHEAST AT 25 MPH. THESE STRONG
THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND MONMOUTH...MANCHESTER
...GREENE...WALES...HALLOWELL...AUGUSTA...RANDOLPH...WEST GARDINER
...LITCHFIELD AND GARDINER THROUGH 700 PM EDT.
HAIL UP TO HALF INCH IN DIAMETER...HEAVY DOWNPOURS...EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS UP TO 45 MPH ARE POSSIBLE
WITH THESE STORMS.
IF YOU ARE OUTDOORS AND STORMS APPROACH YOUR LOCATION...MOVE INDOORS
. REMEMBER...LIGHTNING CAN STRIKE MORE THAN 5 MILES AWAY FROM THE
PARENT THUNDERSTORM.
LAT...LON 4412 6983 4409 6989 4408 7015 4419 7035
4421 7033 4421 7013 4440 6979 4429 6955
SJCSpecial weather statement, Aug 3, 6:56 PM EDT, 24 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAY ME 656 PM EDT FRI AUG 3 2012 MEZ020-025-032330- ANDROSCOGGIN-SAGADAHOC- 656 PM EDT FRI AUG 3 2012 ...STRONG THUNDERSTORMS WILL IMPACT ANDROSCOGGIN COUNTY AND SAGADAHOC COUNTY THROUGH 730 PM EDT... AT 656 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED OVER LEWISTON...MOVING SOUTHEAST AT 20 MPH. THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND LEWISTON...LISBON...LISBON FALLS AND BOWDOIN THROUGH 730 PM EDT. HAIL UP TO THREE QUARTER INCH IN DIAMETER...HEAVY DOWNPOURS... EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS UP TO 45 MPH CAN BE EXPECTED. IF YOU ARE OUTDOORS AND STORMS APPROACH YOUR LOCATION...MOVE INDOORS. REMEMBER...LIGHTNING CAN STRIKE MORE THAN 5 MILES AWAY FROM THE PARENT THUNDERSTORM. LAT...LON 4395 7006 4406 7026 4414 7020 4408 6991 SJC
The office that day
Everything else NWS Gray, ME issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 2, 8:14 PM EDT | Severe Thunderstorm Warning | GYX | Somerset | 46 min |
| Aug 3, 5:56 PM EDT | Special Weather Statement | GYX | Androscoggin | 34 min |
| Aug 3, 6:30 PM EDT | Special Weather Statement | GYX | Androscoggin | 30 min |
| Aug 3, 6:48 PM EDT | Severe Thunderstorm Warning | GYX | Kennebec, Lincoln, Sagadahoc | 42 min |
| Aug 3, 6:56 PM EDT | Special Weather Statement | GYX | Androscoggin | 34 min |
| Aug 3, 7:47 PM EDT | Severe Thunderstorm Warning | GYX | Knox, Lincoln, Sagadahoc | 43 min |
| Aug 3, 7:53 PM EDT | Special Marine Warning | GYX | 52 min |
Nearby
Severe Thunderstorm Warnings in Maine, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.